Colorado, 2025Debris Flow in Colorado, August 28, 2025
August 28, 2025 · NWS GJT · 1 event in 1 county or zone
Unusually rich monsoonal moisture remained in place over eastern Utah and western Colorado on the 28th. With daytime heating over the complex terrain providing lift, showers and thunderstorms developed during the afternoon and tapped into this moisture, producing heavy rain and high rain rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually rich monsoonal moisture remained in place over eastern Utah and western Colorado on the 28th. With daytime heating over the complex terrain providing lift, showers and thunderstorms developed during the afternoon and tapped into this moisture, producing heavy rain and high rain rates. These storms were capable of producing flooding and debris flows over sensitive terrain, including slot canyons and debris flows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 28, 10:40 AM MST, 3 hours 20 minutes earlier. Its key messages:
- Scattered showers and thunderstorms continue today with additional rain overnight into early Friday morning.
- The potential for flash flooding continues today, especially for burn scars and flood prone locales with saturated soils from recent rains.
- Temperatures warm a couple degrees today, but return cooler Friday.
- A final push of moisture will produce showers and thunderstorms Friday, then drier conditions return Saturday.
Area forecast discussion, Aug 28, 10:40 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1140 AM MDT Thu Aug 28 2025
.KEY MESSAGES...
- Scattered showers and thunderstorms continue today with
additional rain overnight into early Friday morning.
- The potential for flash flooding continues today, especially
for burn scars and flood prone locales with saturated soils
from recent rains.
- Temperatures warm a couple degrees today, but return cooler
Friday.
- A final push of moisture will produce showers and
thunderstorms Friday, then drier conditions return Saturday.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 423 AM MDT Thu Aug 28 2025
A weak boundary associated with the jet streak working northeast
across the Four Corners this morning has produced isolated showers
and thunderstorms through the overnight hours. A spot check of area
rain gauges shows nearly a tenth of an inch for these showers. Skies
are mostly clear south of the 50 highway corridor. Stratiform cloud
cover lingers in the moisture pool across northeast Utah and
northwest Colorado. This is expected to burn off this morning and
introduce another round of showers and thunderstorms this afternoon.
Storm activity will favor the northern half of the CWA with chances
tapering across the southern mountains. Localized flash flooding
will remain a concern as PWAT's remain 120 to 140 percent of normal
around the region. Additional sunshine today will bring temperatures
up a couple degrees, but highs remain around 5 degrees below
climatology today. Showers will taper off this evening around dark,
with some stratiform rain hanging on into the overnight hours.
Early Friday morning, another push of moisture works in across the
Four Corners along the resident jet streak and a frontal boundary.
This will produce some overnight rain and possibly a thunderstorm.
Additional showers and storms are expected Friday afternoon, but
morning cloud cover could limit afternoon convection. Temperatures
respond downward Friday thanks to expected cloud cover and the weak
frontal passage pushing some cooler and drier air into the
region.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 1248 PM MDT Wed Aug 27 2025
The building of high pressure centered to our south will be the
catalyst of a shift back to drier weather, at least over the
weekend. As this high pressure builds, flow will gradually shift
from moist and southwesterly to drier and west to northwesterly.
On Friday one last push of moisture will come through before
anomalously dry air returns over the weekend. This push of moisture
is expected to bring widespread showers and thunderstorms to the
region Friday afternoon, especially as the remnants of a closed low
off of California's coast pass through our region as a weak wave on
Friday morning and afternoon. On Saturday lingering moisture may be
sufficient for terrain based convection. However, by Sunday dry air
looks to limit PoPs in all but the southern mountains. Monday and
Tuesday look less clear in terms of afternoon convection due to
ensemble differences on moisture advection. With the building high
pressure and decrease in moisture, high temperatures will begin to
climb back towards near normal this weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1136 AM MDT Thu Aug 28 2025
Showers and storms may impact the northern taf sites this
afternoon. Gusty winds and brief heavy rain resulting in
IFR/MVFR will be the main impacts. Most of the activity will
dissipate around sunset. An expansive area of showers will move
across the area late morning. It could lower cig/vis towards the
end of the period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...LTB
LONG TERM...GF
AVIATION...TGJT
Hazardous weather outlook, Aug 28, 2:43 AM MST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
343 AM MDT Thu Aug 28 2025
COZ001>014-017>023-UTZ022>025-027>029-290945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
343 AM MDT Thu Aug 28 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Thunderstorms and rain showers expected again today. Storms will be
capable of producing heavy rainfall, hail, gusty winds, and lightning.
Localized flash flooding and burn scar debris flows are possible in
sensitive areas, such as slot canyons, arroyos, and dry washes.
Storms and flooding concerns will taper off quickly overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms will continue Friday. Localized flooding
remains a concern Friday. A drying trend begins Saturday with flash
flooding not likely. Temperatures begin to warm back up to
climatological normals Sunday and remain there into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but any rainfall
measurements and/or reports of flash flooding would be welcome.
In the hours before
Special weather statement, Aug 28, 1:35 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
235 PM MDT Thu Aug 28 2025
COZ002-282100-
Central Yampa River Basin CO-
235 PM MDT Thu Aug 28 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RIO BLANCO COUNTY
THROUGH 300 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Meeker, or on the northwest corner of the Lee fire
burns scar.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
This storm will remain over mainly rural areas of central Rio Blanco
County.
This includes Colorado 64 between mile markers 59 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3987 10826 3993 10834 4011 10817 4001 10802
TIME...MOT...LOC 2034Z 210DEG 9KT 3995 10824
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
15Debris Flow, Rio Blanco
- When
- August 28, 2:00 PM MST to 2:30 PM MST
- Where
- Rio Blanco County, 20.05 mi WSW of Meeker to 19.43 mi W of Meeker
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 39.954, -108.285
The NWS Incident Meteorologist deployed to the Lee Fire reported this event to NWS Grand Junction. Thunderstorms produced heavy rain over the Lee Burn Scar on the afternoon of August 28th. This in turn resulted in water, mud, and debris flowing over Rio Blanco County Road 5 near mile marker 30, roughly 20 miles west of meeker and on the west side of the Lee Burn Scar. A Flash Flood Warning had been issued for this region with 30 minutes of lead time. No reports of damages, injuries, or fatalities were received. County Road 5 did have to be closed for a short duration to clear the debris.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, August 28 to 31, 2025$190,000 · 3 events
- Flash Flood and Damaging Wind in Colorado, August 28 to 29, 2025$176,000 · 109 kt wind · 2 events
- Flash Flood in Kansas, August 28, 20256 injured · 1 event
- Tornado and Flash Flooding in Texas, August 28 to 31, 2025$36,000 · 56 kt wind · 12 events
- Flash Flooding and Heavy Rain in Arkansas, August 28, 20259 events
- Flood and Damaging Winds in Colorado, August 28, 202576 kt wind · 4 events
- High Wind in Alaska, August 28 to 29, 202575 kt wind · 3 events
- Damaging Winds in Louisiana, August 28, 202552 kt wind · 3 events
- Damaging Winds in Texas, August 28, 202552 kt wind · 2 events
- Flash Flood in Arkansas, August 28, 20251 event
- Waterspout in South Atlantic Coastal Waters, August 28, 20251 event
- Hail in Wyoming, August 28, 20251 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291492.